Vasculitis UK
5,525 members5,038 posts

14 yr old boy, HSP diagnosed 2 years ago , kidney involvement now suffering severe joint pain for first time and psoriasis on neck

Hi if anyone can help my son and I we would be eternally grateful.

My 14 year old son got diagnosed with HSP in Jan 2015 after starting with the purple rash on his feet which spread up his legs.

He's initially suffered with the rash, severe abdominal pains and vomiting but had no swelling or joint pain. After a few months his urine was full of blood and protein and he was prescribed Lisinopril in an attempt to reduce his protein levels.

He had a kidney biopsy which showed inflammation of his kidneys. His high level of protein continued and he had a 3 week course of steroids which made his face swell and was covered in spots all over his face and upper body. Poor lad he was absolutely covered I would never recommend this treatment for anyone.

His levels of protein have been up and down over the past year but he seemed to be getting better. He came off Lisinopril after about 6 months and is currently having 4 month urine checks which still shows protein and blood.

About 8 weeks ago he started with joint pain which has got progressively worse. He got admitted to hospital for blood tests, X-rays and ultra sound all of which have come back normal. The consultants have ruled out it being HSP related but after reading posts I'm not convinced. They seem to think it maybe to do with a growth spurt?

He's been on crutches for 7 weeks with severe knee pain, foot pain which sometimes spreads up his leg. Although pain in both legs it's worse in his right leg. He's been given excercises by physio which is doing nothing and his pain is getting worse. He's now started with an awful psoriasis type rash on his neck which is also getting worse. The GP said it is a fungal infection but the cream he has prescribed has made it worse!

With no diagnosis we are getting so frustrated and he's having an MRI on 21st Dec but not expecting to find anything. As bloods all normal everyone is at a loss and it's almost as people think he's making it up.

Can anyone else out there relate to this story and can anyone offer any advice as it appears that the professionals have no answers .

4 Replies
oldestnewest

Hi Spoofer,

Sorry to hear that your son is having such a hard time. HSP can cause joint pain and it's possible to flare with normal bloods.

Is your son seeing a Nephrologist ( kidney Dr )? If so then sometimes whilst they are excellent with symptoms affecting the kidneys they have less understanding of joint pain etc.

Hopefully the MRI will provide answers, it certainly showed up the inflammation in my joints when my bloods were normal and there was no visible swelling.

Please do get in touch with the VUK helpline by telephone or e mail and we will try to help. My e mail address is lynn@vasculitis.org.uk.

On a side note whist prednisolone can cause a wide range of side effects it is a potentially life and organ saving medication for many people with Vasculitis as it works quickly to control inflammation.

1 like
Reply

The helpline details

vasculitis.org.uk/helpline

Reply

'Spoofer'

Very sorry to.hear of your sons health issues

Hopefly you will contact the vasculitis UK helpline to discuss symptoms and possibility of being HSP related : they have the benefit of vasculitis knowledge and collated experiences.

One thing that you mention is the ' psoriasis rash' which GP said is a fungal infection: was this based on blood tests and/or biopsy? The rash may be a manifestation of a fungal infection somewhere else in body.

If it is a fungal infection then is it a yeast or filamentous (mould) type infection?

It may be that your son needs more than an antifungal cream (which will only be active on skin )and and maybe needs to.have course of antifungal medication e.g. fluconazole (if Candida yeast)

From what I have read , some types of vasculitis can be caused by infections, bacterial , viral and rarely , fungal infections.

I hope he gets well soon

1 like
Reply

Hi..i am sorry to hear your son's problem. I am 19 and i can understand your feelings because my mom felt this before when i was ill. I am also having steroids and my cheeks are swollen. Got blood sugar around 200.

Everything will be ok. Be positive

Reply

You may also like...